Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 159, NWS Tulsa, OK

May 4, 2020Mayes County, Rogers County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 4, 2020, 5:31 PM CDT for Mayes County, Rogers County, Oklahoma. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 5:31 PM CDT (22:31 UTC)
Expired
May 4, 2020, 6:00 PM CDT
In force
29 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Mayes County, OK, Rogers County, OK

The radar

The Tulsa radar (KINX), 22 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:56 PM CDTHAIL 1.756 Nw Pryor, OK
May 4, 6:03 PM CDTHAIL 13 N Pryor, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:32 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

218 
WUUS54 KTSA 042231
SVRTSA
OKC097-131-042300-
/O.NEW.KTSA.SV.W.0159.200504T2231Z-200504T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
531 PM CDT Mon May 4 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Central Rogers County in northeastern Oklahoma...
  West central Mayes County in northeastern Oklahoma...

* Until 600 PM CDT.

* At 530 PM CDT, a severe thunderstorm was located over Foyil, 
  moving east at 30 mph.  This storm is expected to turn more toward 
  the southeast with time.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations in or near the path include...
  Pryor...                          Pryor Creek...
  Foyil...                          

This includes Interstate 44 between mile markers 253 and 261.
 
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3639 9562 3645 9558 3634 9519 3624 9544
TIME...MOT...LOC 2230Z 290DEG 26KT 3643 9551 

HAIL...1.75IN
WIND...60MPH
 
$$
2 follow-up statements
724 
WWUS54 KTSA 042243
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
543 PM CDT Mon May 4 2020

OKC097-131-042300-
/O.CON.KTSA.SV.W.0159.000000T0000Z-200504T2300Z/
Rogers OK-Mayes OK-
543 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL ROGERS AND WEST CENTRAL MAYES COUNTIES...

At 543 PM CDT, a severe thunderstorm was located 6 miles east of
Foyil, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations in or near the path include...
Pryor...                          Pryor Creek...
Foyil...                          

This includes Interstate 44 between mile markers 253 and 261.
 
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3638 9561 3644 9554 3634 9519 3624 9544
TIME...MOT...LOC 2243Z 289DEG 24KT 3640 9541 

HAIL...1.75IN
WIND...60MPH
 
$$
920 
WWUS54 KTSA 042252
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
552 PM CDT Mon May 4 2020

OKC097-131-042300-
/O.CON.KTSA.SV.W.0159.000000T0000Z-200504T2300Z/
Rogers OK-Mayes OK-
552 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL ROGERS AND WEST CENTRAL MAYES COUNTIES...

At 551 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Pryor to 4 miles northeast of
Tiawah, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Pryor...                          Pryor Creek...

This includes Interstate 44 between mile markers 254 and 261.
 
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3635 9555 3641 9544 3634 9519 3624 9544
TIME...MOT...LOC 2251Z 301DEG 24KT 3638 9536 3632 9552 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:31 PM CDT, 3 hours earlier.

Area forecast discussion, May 4, 2:31 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Tulsa OK
231 PM CDT Mon May 4 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...

.DISCUSSION...
Atmosphere has become extremely unstable this afternoon with
MLCAPES approaching 4500 J/KG just west of the area across north-
central Oklahoma. Cold front currently moving into far northwest
Osage county with pre-frontal boundary located slightly further
south, near a Ralston, Copan line. Latest CAMs and surface
analysis trends indicate scattered supercells will quickly
develop along frontal boundary in the 3-5 PM range just north of
I-44 with 0-6 KM deep layer shear remaining in 40 to 50 knot
range. Very large hail to baseballs and damaging winds to 70 mph
will be possible in the stronger cells. Although low level wind
fields in the 0-1 KM range are not overly impressive, given the
extreme instability, any deviant storm motion, with a more
southern track, would likely enhance SRH/tornado threat. In
addition, winds are little more backed/stronger across far
northeast Oklahoma and northwest Arkansas near warm front, where a
tornado or two will also be possible. Storms will likely become
more linear with time with multiple strong to severe thunderstorm
clusters pushing into southeast Oklahoma and northeast Arkansas
this evening, transitioning towards a damaging wind threat.

Significantly cooler weather expected behind front Tuesday into
Wednesday as surface high pressure builds over the region. Models
remain in good agreement with stronger upper shortwave moving out
of the northern Rockies and into the central Plains on Thursday.
Shower/thunderstorm chances will begin to ramp up Thursday
afternoon into Thursday night with widespread rain expected with
FROPA. NBM guidance looks good for the remainder of the extended
periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  74  50  75 /  40   0   0   0
FSM   58  76  49  77 /  70   0   0   0
MLC   57  74  49  77 /  70   0   0   0
BVO   53  73  48  74 /  10   0   0   0
FYV   54  71  46  72 /  80   0   0   0
BYV   53  70  45  71 /  80   0   0   0
MKO   55  72  49  74 /  80   0   0   0
MIO   53  70  46  71 /  70   0   0   0
F10   55  73  49  76 /  70   0   0   0
HHW   60  75  51  77 /  50  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....12
Hazardous weather outlook, May 4, 5:22 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
522 PM CDT Mon May 4 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
522 PM CDT Mon May 4 2020

...SIGNIFICANT SEVERE STORM POTENTIAL THROUGH THIS EVENING...VERY
LARGE HAIL...DAMAGING WINDS AND ONE OR TWO STRONG TORNADOES...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Mainly Southeast of Interstate 44.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered strong to severe thunderstorms have developed late this
afternoon along and just ahead of a strong cold front that is
nearing the Interstate 44 corridor. A few tornadoes, with one or
two strong tornadoes, are possible into the early evening hours.
Very large hail to baseball size and winds to 70 miles an hour
will also be possible with the strongest storms. Locally heavy
rainfall may also result in some localized flooding issues.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.

EXTENDED DISCUSSION...
After a dry Tuesday and Wednesday, thunderstorm chances along with
a severe weather threat return for Thursday into early Friday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 4, 4:32 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
432 PM CDT Mon May 4 2020

OKZ057-058-042200-
Craig OK-Ottawa OK-
432 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAIG AND NORTHWESTERN
OTTAWA COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, a strong thunderstorm was located 5 miles northwest of
Welch, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Baxter Springs...                 Commerce...
Quapaw...                         Welch...
Treece...                         Picher...
Cardin...                         Hollow...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3682 9516 3691 9537 3700 9521 3700 9465
TIME...MOT...LOC 2132Z 246DEG 28KT 3695 9514
Local storm report, May 4, 4:34 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
434 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             6 NE HOLLOW             36.95N 95.19W
05/04/2020  E1.75 INCH       CRAIG              OK   EMERGENCY MNGR

            REPORT FROM LABETTE COUNTY KANSAS EM

&&

MAT
Special weather statement, May 4, 4:53 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
453 PM CDT Mon May 4 2020

OKZ056>058-042230-
Craig OK-Ottawa OK-Nowata OK-
453 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAIG...NORTHERN OTTAWA
AND NORTHEASTERN NOWATA COUNTIES UNTIL 530 PM CDT...

At 452 PM CDT, strong thunderstorms were located 12 miles south of
Edna and 4 miles north of Welch.
Movement was east at 40 mph.

Nickel size hail will be possible with these storms.

Locations in or near the path include...
Baxter Springs...                 Commerce...
Quapaw...                         Welch...
Treece...                         Picher...
Cardin...                         Hollow...

This includes Interstate 44 between mile markers 323 and 324.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3700 9462 3698 9462 3684 9525 3685 9542
      3689 9551 3695 9549 3700 9538
TIME...MOT...LOC 2152Z 262DEG 34KT 3689 9542 3694 9508
Special weather statement, May 4, 4:57 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Tulsa OK
457 PM CDT Mon May 4 2020

OKZ060-064-066-067-042230-
Tulsa OK-Okmulgee OK-Creek OK-Wagoner OK-
457 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CREEK...NORTHWESTERN
WAGONER...NORTHWESTERN OKMULGEE AND SOUTHEASTERN TULSA COUNTIES UNTIL
530 PM CDT...

At 457 PM CDT, strong thunderstorms were located along a line
extending from Bristow to 3 miles west of Sapulpa. Movement was east
at 55 mph.

Nickel size hail will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bristow...                        Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Coweta...
Kiefer...                         Beggs...
Mounds...                         Kellyville...
Slick...                          Jenks Riverside Airport...
Liberty...                        Hectorville...

This includes Interstate 44 between mile markers 189 and 215.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3575 9603 3608 9564 3606 9622 3576 9651
TIME...MOT...LOC 2157Z 257DEG 46KT 3582 9638 3598 9617
Local storm report, May 4, 5:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 NW FOYIL              36.47N 95.56W
05/04/2020  E1.00 INCH       ROGERS             OK   TRAINED SPOTTER

&&

MAT
Local storm report, May 4, 5:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
524 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 NW FOYIL              36.47N 95.56W
05/04/2020  E1.75 INCH       ROGERS             OK   TRAINED SPOTTER

&&

MAT

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:05 AM CDTSpecial Weather StatementTSACraig40 min
May 4, 8:12 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers48 min
May 4, 8:19 AM CDTSevere Thunderstorm WarningTSACraig, Nowata40 min
May 4, 8:22 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer53 min
May 4, 8:41 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa64 min
May 4, 8:51 AM CDTSevere Thunderstorm WarningTSACraig, Ottawa39 min
May 4, 8:55 AM CDTSevere Thunderstorm WarningTSADelaware65 min
May 4, 9:15 AM CDTRiver Flood WarningTSAOttawa11 hr
May 4, 9:18 AM CDTSevere Thunderstorm WarningTSAAdair, Delaware57 min
May 4, 9:26 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa49 min
May 4, 9:32 AM CDTSevere Thunderstorm WarningTSACraig, Ottawa43 min
May 4, 3:05 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington55 min
May 4, 3:52 PM CDTSpecial Weather StatementTSAWashington23 min
May 4, 3:53 PM CDTSpecial Weather StatementTSANowata37 min
May 4, 4:01 PM CDTSpecial Weather StatementTSAWashington29 min
May 4, 4:04 PM CDTSevere Thunderstorm WarningTSACraig, Nowata41 min
May 4, 4:32 PM CDTSpecial Weather StatementTSAOttawa28 min
May 4, 4:44 PM CDTSevere Thunderstorm WarningTSANowata, Rogers, Washington31 min
May 4, 4:53 PM CDTSpecial Weather StatementTSACraig37 min
May 4, 4:57 PM CDTSpecial Weather StatementTSATulsa33 min
May 4, 5:01 PM CDTSevere Thunderstorm WarningTSACreek, Muskogee, Okmulgee, Tulsa, Wagoner44 min
May 4, 5:06 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee54 min
May 4, 5:10 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers50 min
May 4, 5:12 PM CDTSevere Thunderstorm WarningTSAOttawa33 min
May 4, 5:16 PM CDTSevere Thunderstorm WarningTSACreek, Rogers, Tulsa, Wagoner44 min
May 4, 5:18 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa42 min
May 4, 5:46 PM CDTSevere Thunderstorm WarningTSAOttawa29 min
May 4, 5:58 PM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee, Wagoner32 min
May 4, 5:58 PM CDTSevere Thunderstorm WarningTSAMayes32 min
May 4, 6:04 PM CDTSevere Thunderstorm WarningTSAOkmulgee41 min
May 4, 6:10 PM CDTSevere Thunderstorm WarningTSARogers35 min
May 4, 6:14 PM CDTSevere Thunderstorm WarningTSAOttawa10 min
May 4, 6:27 PM CDTSevere Thunderstorm WarningTSAMayes33 min
May 4, 6:33 PM CDTSpecial Weather StatementTSAOttawa27 min
May 4, 6:37 PM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee27 min
May 4, 6:39 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers36 min
May 4, 6:50 PM CDTSpecial Weather StatementTSAOkfuskee25 min
May 4, 6:51 PM CDTAreal Flood AdvisoryTSADelaware, Mayes3 hr
May 4, 6:51 PM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes39 min
May 4, 6:59 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Wagoner46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.